Thunderstorm Wind, Miller
- When
- July 10, 12:41 PM CST
- Where
- Miller County, Eldon
- Measured
- 52 kt (60 mph)
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.350, -92.583
A squall line with estimated winds of 60 to 70 mph moved through portions of the Lake of the Ozarks producing damage from Gravois Mills, eastward to Eldon, then south across Sunrise Beach, Dixon and Salem. Numerous trees were uprooted along with power lines blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A squall line with estimated winds of 60 to 70 mph moved through portions of the Lake of the Ozarks producing damage from Gravois Mills, eastward to Eldon, then south across Sunrise Beach, Dixon and Salem. Numerous trees were uprooted along with power lines blown down. Near Rolla, a large tree fell on a car and destroyed it. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 10, 9:45 AM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1045 AM CDT WED JUL 10 2002 ZONE UPDATE WILL BE ISSUED BY 1130 AM TO CLEAN UP AFTERNOON WORDING. 12Z SOUNDING HAD A 2 TO 3 DEGREE CAPPING INVERSION... WHICH WILL BE BROKEN BY A SURFACE TEMPERATURE OF 91 AND DEWPOINT OF 70. IOWA THUNDERSTORM COMPLEX HAS PRODUCED SEVERAL OUTFLOW BOUNDARIES...FROM CONCORDIA KANSAS TO KIRKSVILLE MISSOURI. ANOTHER BOUNDARY NOTED OVER EASTERN/SOUTHEASTERN MISSOURI...FROM FARMINGTON EAST TO CARBONDALE ILLINOIS. KANSAS CITY RADAR CONTINUED TO SHOW AN AREA OF THUNDERSTORMS IN NORTH CENTRAL MISSOURI...WHICH HAD WEAKENED SOMEWHAT OVER THE PAST HOUR. TWO OUTFLOWS INDICATED...BOTH OF WHICH ARE STILL NORTH OF KCI AIRPORT. WITH ATMOSPHERE BECOMING INCREASINGLY PRIME FOR CONVECTION...AND SURFACE BOUNDARIES APPROACHING FROM THE NORTH AND OVER EXTREME EASTERN SECTIONS...CURRENT FORECAST LOOKS GOOD FOR THIS AFTERNOON. EXPECT TO DROP HEAT ADVISORY WITH 4 PM ZONES. WILL MAKE MINOR CHANGES TO TEMPERATURES/WINDS BASED ON 16Z METARS. SUTTON *** PREVIOUS FORECAST DISCUSSION FOLLOWS *** FORECAST CONCERNS: PRECIPITATION CHANCES AND TEMPERATURES TODAY THROUGH FRIDAY. ROGUE CONVECTION CONTINUES TO GENERATE ALONG ELEVATED CONVERGENCE BOUNDARY MARKED BY LINE OF ACCAS EXTENDING E-W ACROSS CENTRAL MO. THIS ACTIVITY HAS SHOWN LITTLE MOVEMENT WITH ADDITIONAL DEVELOPMENT TAKING PLACE FURTHER WEST OR SOUTH. WILL NOT GET TOO CUTE WITH FORECAST WORDING ACROSS CENTRAL MO TODAY WITH CONVECTIVE DEVELOPMENT LIKELY TO CONTINUE...ALTHOUGH BECOMING MORE SURFACE BASED THIS AFTERNOON. FURTHER SOUTH...SHOULD SEE A FAIR AMOUNT OF SUNSHINE THIS MORNING WHICH AFTER A BALMY START WILL SEND TEMPS SOARING INTO THE 90S ONCE AGAIN. WEAK MOISTURE ADVECTION/POOLING AHEAD OF CONVERGENCE BOUNDARY WILL LIKELY PREVENT DEWPOINTS FROM MIXING BACK INTO THE 60S AS THEY HAVE FOR THE PAST MANY DAYS. THEREFORE...THE COMBINATION OF HEAT INDICES >75F THIS MORNING AND 105F EARLY THIS AFTERNOON WILL FACILITATE THE NEED FOR A HEAT ADVISORY ACROSS FAR SW MO/SE KS. THIS COMBINATION WILL ALSO LEAD TO MODERATE INSTABILITY THIS AFTERNOON WITH SBCAPES AROUND 3000 J/KG. NUMEROUS OUTFLOW BOUNDARIES RESIDE ACROSS THE CWA FROM ISOLATED CONVECTION LAST EVENING...WITH ADDITIONAL FOCUS COMING FROM AFOREMENTIONED STATIONARY BOUNDARY AS WELL AS OUTFLOW FROM CONVECTIVE COMPLEX DEVELOPING OVER NEBRASKA. UPPER LEVEL SUPPORT WILL COME FROM STRONG DIFFLUENCE AHEAD OF POWERHOUSE 500MB CLOSED LOW AND STRONG PVA ASSOCIATED WITH AN EMBEDDED SHORTWAVE TROF AHEAD OF THIS SYSTEM. THEREFORE...STILL THINK THAT THERE WILL BE AT LEAST A MARGINAL SEVERE WEATHER THREAT (MAINLY WIND)...WHICH NOW HAS THE BACKING OF AN SPC SLIGHT RISK. WITH WET BULB ZERO HEIGHTS STILL VERY HIGH...HAIL THREAT APPEARS SLIM AT FIRST...ALTHOUGH SIGNIFICANT MID LEVEL COOLING WILL TAKE PLACE AS COLD CORE LOW APPROACHES ON THURSDAY. THERE MAY BE A LULL IN PRECIPITATION AFTER MIDNIGHT IN BETWEEN INITIAL COMPLEX OF STORMS AND SECOND ROUND ASSOCIATED WITH 500MB LOW AND ITS ASSOCIATED JET DYNAMICS AND BAROCLINIC ZONE. THEREFORE... 40-50% POPS LOOK KOSHER FOR THE ENTIRE CWA THROUGH THURSDAY AS UPPER TROUGH AXIS APPROACHES. WITH AVN SOLUTION CONTINUING AN OMINOUS TREND TOWARD STALLING 500MB LOW OVER THE AREA...HAVE MAINTAINED A CHANCE OF SHOWERS ACROSS THE SRN HALF OF THE AREA THROUGH FRIDAY. WITH A VERY FAST NORTHERN STREAM JET PROGGED TO DEVELOP BY ALL THE MEDIUM RANGE SOLUTIONS...AM BEGINNING TO HAVE STRONG CONCERNS THAT THIS SYSTEM MAY BE LEFT TO CHURN ACROSS THE AREA THROUGH THE ENTIRE WEEKEND...WITH AN UPPER FLOW PATTERN VERY SIMILAR TO THE ONE A WEEK AGO THAT BROUGHT SCATTERED DIURNAL CONVECTION ON A DAILY BASIS. THIS WILL NEED TO BE MONITORED CLOSELY. AS 850MB TEMPERATURES FALL INTO THE 12-14C RANGE ALONG WITH CONSIDERABLE CLOUD COVER...HIGH TEMPS THURS/FRIDAY WILL BE A FAR CRY FROM THE CURRENT HEAT WAVE. SOME NUMERICAL GUIDANCE SUGGESTS THAT TEMPERATURES WONT GET OUT OF THE LOWER 70S ON FRIDAY...ALTHOUGH 15-20F BELOW NORMAL SEEMS A BIT RIDICULOUS GIVEN THE PATTERN IN PLACE. AGAIN...WILL LET DAY SHIFT DEAL WITH EXTENDED FORECAST...BUT AM CONCERNED THAT WE MAY SEE DIURNALLY DRIVEN CONVECTION EACH DAY AROUND A RESTRENGTHENING UPPER LOW CIRCULATION. THANKS FOR ISC COORD. GRIDS ALREADY SENT. .SGF... MO...HEAT ADVISORY TODAY FOR MOZ077-088-093-101. KS...HEAT ADVISORY TODAY FOR KSZ097-101. BOOKBINDER
MOZ056>058-069>071-081>083-092-097-098-106-102300- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1249 PM CDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 504...IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CAMDEN...DENT...HOWELL...LACLEDE...MARIES...MILLER...MORGAN... OREGON...PHELPS...PULASKI...SHANNON...TEXAS AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON... FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...ROLLA AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SUTTON
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED JUL 10 2002 ...HOT AND HUMID WEATHER TO CONTINUE THIS AFTERNOON...WITH SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING... * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... HEAT INDEX VALUES AROUND 105 DAMAGING WINDS OF 60 TO 70 MPH * AREAS AFFECTED AND TIMING... THE EXTREME HEAT WILL AFFECT LOCATIONS ALONG AND WEST OF HIGHWAY 71 THROUGH 7 PM. SEVERE THUNDERSTORM DEVELOPMENT MAY OCCUR AT ANY LOCATION ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY FROM CENTRAL INTO SOUTH CENTRAL MISSOURI THROUGH 6 PM. * DISCUSSION... TEMPERATURES IN THE LOWER AND MIDDLE 90S WILL COMBINE WITH SURFACE DEWPOINTS IN THE LOWER 70S TO PRODUCE DANGEROUSLY HIGH HEAT INDEX VALUES THIS AFTERNOON...ESPECIALLY ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS MID LEVEL ENERGY APPROACHES THE REGION FROM THE NORTH. THE OUTFLOW BOUNDARIES PRODUCED FROM A THUNDERSTORM COMPLEX IN NORTHERN MISSOURI THIS MORNING...WILL ACT AS A FOCUSING MECHANISMS FOR STORM DEVELOPMENT EARLY THIS AFTERNOON ACROSS CENTRAL MISSOURI. THE STORMS WILL THEN CONTINUE TO DEVELOP SOUTH LATE THIS AFTERNOON AND EVENING ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS. DAMAGING WINDS ARE THE MOST LIKELY FORM OF SEVERE WEATHER EXPECTED TODAY. LARGE HAIL WILL BE UNLIKELY AS THE MELTING LEVEL IS RELATIVELY HIGH TODAY. * OTHER INFORMATION SEVERE THUNDERSTORM WATCH NUMBER 504 REMAINS IN EFFECT UNTIL 6 PM CDT FOR THE FOLLOWING COUNTIES IN MISSOURI: CAMDEN...DENT... HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON..PHELPS... PULASKI...SHANNON...TEXAS AND WRIGHT. * EXTENDED OUTLOOK THROUGH WEDNESDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THURSDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS EXPECTED. SCATTERED SHOWERS WILL AFFECT THE REGION FRIDAY...HOWEVER NO SEVERE WEATHER IS EXPECTED. AFTER A LULL SATURDAY AND SUNDAY...DAILY ROUNDS OF AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE MIDDLE OF NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS...PRODUCING DOWNBURST WINDS...MAY OCCUR. SUTTON THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The Springfield radar (KSGF), 143 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
7 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306578, 5306579, 5306580, 5306581, 5306582, 5306664, 5306663.